An algorithm to reduce the occupational space in gender segregation studies
Ricardo Mora Villarrubia,
Javier Ruiz-Castillo and
Neus Herranz
Additional contact information
Neus Herranz: Department of Economics, University of Illinois at Urbana-Champaign, USA, Postal: Department of Economics, University of Illinois at Urbana-Champaign, USA
Journal of Applied Econometrics, 2005, vol. 20, issue 1, 25-37
Abstract:
This paper presents an algorithm based on the bootstrap to select an admissible aggregation level, that is, the minimum number of occupational categories that yield a gender segregation value not significantly smaller than that obtained from the large number of occupational categories usually available in any data set. The approach is illustrated using labour force survey data for Spain for the comparison of gender segregation in 1977 and 1992, as well as 1994 and 2000. To measure gender segregation, an additively decomposable segregation index based on the entropy concept is used. Despite a substantial simplification in the size of the occupation space, the decrease in the segregation index is very small and not significant, regardless of the year. Consequently, intertemporal changes in gender segregation can be studied using a greatly reduced classification of occupations that permits an easier interpretation of results. Copyright © 2005 John Wiley & Sons, Ltd.
Date: 2005
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (4)
Downloads: (external link)
http://hdl.handle.net/10.1002/jae.829 Link to full text; subscription required (text/html)
http://qed.econ.queensu.ca:80/jae/2005-v20.1/ Supporting data files and programs (text/html)
Related works:
Journal Article: An algorithm to reduce the occupational space in gender segregation studies (2005) 
Working Paper: An algorithm to reduce the occupational space in gender segregation studies (2003) 
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:jae:japmet:v:20:y:2005:i:1:p:25-37
Ordering information: This journal article can be ordered from
http://www3.intersci ... e.jsp?issn=0883-7252
DOI: 10.1002/jae.829
Access Statistics for this article
Journal of Applied Econometrics is currently edited by M. Hashem Pesaran
More articles in Journal of Applied Econometrics from John Wiley & Sons, Ltd.
Bibliographic data for series maintained by Wiley-Blackwell Digital Licensing () and Christopher F. Baum ().